• Robert Barry Robert Barry
    October 06, 2008
    Can "benadryl" cause hypertension in a 50 yr old?
    Robert Barry Robert Barry
    October 06, 2008

    I have been taking "benadryl" for 22 yrs. and basically is my allergy  pill of choice. 12 years prior I had shots as I was on very heavy prescription antihistamines (none of which I can recall, being over 34 years ago.) They made  me "foggy" on days of high pollen, mold, etc. counts. Therefore I tried the pincushion treatment. After 12 years I was able to rely on many OTC drugs. When I realized that lactose was used as a filler, after testing positive for intolerance, I stopped experimenting and have relied on "benadryl" by label or generic since. I was recently told (by an MD) that my high blood pressure could be caused by it. I thought this was ridiculous, being a sedative. Or having sedative effects...I have been losing weight (from 215 to 185/5'6") as I  believe it to be the underlying cause to the hypertension. Please tell me your opinion.  I cannot find anything even anecdotally that would support this opinion.

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Jo
    Jo
    October 20, 2008
    Jo
    Jo
    October 20, 2008

    I just did a search for Benedryl and hypertension because after a year on Benedryl for sleep disorder my blood pressure has jumped from 110/60 to 140/80.  I can't find any other differences in my habbits or diet.  Other searches have indicated a rare side effect of benedryl being high blood pressure.  .... an ringing ears which I also have.  I've dropped the benedryl - I guess I can do without sleep:).  I am 61.

    READ MORE
    • lori
      June 17, 2009
      lori
      June 17, 2009

      have you noticed your blood pressure going back down after going off the benedryl? My husband's blood pressure was high this morning and I am wondering the same thing about benedryl. He takes it alot for allergies and has been struggling with High Blood Pressure. please email me at eyelovedogs@comcast.net with your answer . thanks. Lori

      READ MORE
    • Jo
      Jo
      June 17, 2009
      Jo
      Jo
      June 17, 2009

      Ifound the same thing you did and also dropped the Benedryl.  Unfortunately the ringing ears persists but the BP has dropped.  My BP was also 140/80.  It makes sense to me.  the benedryl would drop the BP during the night and since mine was low to begin with, I assume my body was overdoing it on the rebound.  I have switched to melatonin for sleep.  I cut a 3 mg tablet into quarters and the resulting .75 mg works great.  I've done research on it and can find no side effects, particularly at that low a dose. I'm also giving the full 3 mg to my husband who has advanced prostate cancer.  There is continuing research on the significant benefits of melatonin to attack prostate cancer.  It is interesting what is out there that we never hear about.  If melatonin is wonderful, it won't be widely known until the drug companies figure out how to create something they can patent and charge a lot for.

      READ MORE
  • La Juana October 21, 2009
    La Juana
    October 21, 2009

    I'm wondering the same thing.  I'm 56 and my blood pressure jumped from a consistent 100/70 to 140/85 for no apparent reason.  I had actually lost a lot of weight and was down to 148 at 5.6".  I hadn't changed anything as far as eating, meds, etc.  But I have taken Benadryl for two years to help me sleep.  I was researching why someone gets high blood pressure and ran across the info that allergy meds can cause it and then found this site.  I"m going to stop it and see if there is any difference.

    READ MORE
    • kell
      July 22, 2010
      kell
      July 22, 2010

      This all sounds similar to what I have been going through I'm 31 and in great health I run 1.5 miles in 12 min  and bike 7 miles on the off days at a 12mile/hour speed, as well as pushups and sit ups. For the last 2 months I have noticed that my blood pressure has gone up significantly. I'm 6' 190lbs and I also have been using Benadryl for sleep also in about the same 2 month time frame. My last blood pressure was 149/77 at 67 beats per min. If this is true it almost cost me a job because I almost failed a fit test.

      READ MORE
  • Jo
    Jo
    June 17, 2009
    Jo
    Jo
    June 17, 2009

    I had the same experience with Benedryl after about 6 months of one tablet each night.  It makes sense to me if you are starting with low blood pressure, as I was.  Since one effect of benedryl is hypotension and our bodies want to maintain status quo, my body would raise my blood pressure to compensate for the effects of the benedryl.  when the benedryl was not present, my body systems would be exhibiting the blood pressure rise with no counter effect from the Benedryl.  Only my personal theory but makes sense to me.  I am under considerable stress but that has been true in the past too and then my BP remained constant.  The sites that note increased BP from benedryl (rare side effect) do not explain the physiology.

    READ MORE
  • Earlybird March 23, 2012
    Earlybird
    March 23, 2012

    Some who developed HBP after taking Benadryl claim to have corrected it using the Cream of tartar and lemon juice cure.

     

    The following is from www.earthclinic.com

    "I also got stung by a bee and took benedryl. I didn't put two and two together until I read your post. I went to a massage therapist and she took my blood pressure. It was 176/103. I couldn't believe it so when I got home I took it on my machine and it was 156/95 which was better but still way too high and had me worried. It stayed pretty high like that so I came to Earth Clinic and read about taking Lemon Juice with Cream of Tarter. You will have to look it up for the exact instructions but I used the juice of 1/2 lemon and instead of using 2 teaspoons of cream of tarter, I only used one. It tastes fine. I did add a little honey to sweeten it and threw in a shake of red pepper. My blood pressure dropped like a rock! I did that for about three days and then my blood pressure was so good I just stopped. My blood pressure this morning is 116/70. I'm happy with that. A big thanks to whoever posted that remedy. After reading your post, I'm wondering if the Benedryl is what caused it to get so high. It has been getting a little bit higher this year and the Doc has been threatening me with medication so I am very grateful this remedy is working."

     

    READ MORE
  • Never Again April 15, 2013
    Never Again
    April 15, 2013

    This same thing happened for me too.  I used to have great BP... 107/60.  I used it for about a year for a sleep aid.  Even though I've been about as healthy as possible and never been overweight my BP randomly raised to abou 150/70.  The only thing I can even think of is related to Benadryl.  Never taking again!

    READ MORE
  • Sherri-Ellen T-D. February 23, 2012
    Sherri-Ellen T-D.
    February 23, 2012

    Hello Robert: My name is Sherri-Ellen & I am a 56 yr old woman recently diagnosed with Essential Hypertension aka high blood pressure...I too have relied on Benadryl for the past 5 yrs to combat allergies....I have always has BP of 110/70 til last year...no one has been able to figure out the cause....I have been on BP med for a week & have not used Benadryl til last nite...today my BP was VERY high.....it was the Benadryl that pushed it up...I have been warned to stay off it & that it might have caused permanent damage...so Benadryl is NOT a s harmless as it seems....Good luck with the allergy control...I hope you find something suitable to control your symptoms.

    READ MORE
  • ThisG February 18, 2012
    ThisG
    February 18, 2012

    I have been abusing this drug for years.  Just found a physician's opinion on benadryl high.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.